Alert archive / Indiana / Small Craft Advisories in 2011

Small Craft Advisory 26, NWS Northern Indiana

April 17, 2011

NWS Northern Indiana issued this small craft advisory at Apr 17, 2011, 10:31 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 10:31 AM EDT (14:31 UTC)
Expired
Apr 17, 2011, 8:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WHUS73 KIWX 171431
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EDT SUN APR 17 2011

LMZ043-046-172245-
/O.CAN.KIWX.GL.W.0024.000000T0000Z-110417T1500Z/
/O.NEW.KIWX.SC.Y.0026.110417T1431Z-110418T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1031 AM EDT SUN APR 17 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: WEST 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS EARLY THIS
  AFTERNOON. BECOMING NORTHWEST 10 TO 15 KNOTS LATE IN THE
  AFTERNOON.

* WAVES: 6 TO 9 FEET SUBSIDING TO 4 TO 7 FEET LATE
  AFTERNOON...THEN TO 2 TO 4 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
628 
WHUS73 KIWX 172024
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
424 PM EDT SUN APR 17 2011

LMZ043-046-180000-
/O.CON.KIWX.SC.Y.0026.000000T0000Z-110418T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
424 PM EDT SUN APR 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* WINDS: WEST 15 TO 25 KNOTS WILL DIMINISH EARLY THIS EVENING AND
  VEER TO THE NORTH. 

* WAVES: 4 TO 7 FEET SUBSIDING TO 1 TO 3 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
025 
WHUS73 KIWX 172342
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EDT SUN APR 17 2011

LMZ043-046-180045-
/O.EXP.KIWX.SC.Y.0026.000000T0000Z-110418T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
742 PM EDT SUN APR 17 2011

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING. 

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Apr 17, 6:54 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 6:54 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 AM EDT SUN APR 17 2011

.AVIATION.../12Z TAFS/
CIGS HAVE BEEN GRADUALLY LOWERING EARLY THIS MORNING WITH PATCHY
MVFR ACROSS THE AREA ATTM. THIS LOW LEVEL MOISTURE/CLOUDINESS SHOULD
MIX OUT BY LATE MORNING BUT GIVEN CURRENT OBS... FCST TEMPO MVFR
CIGS FOR A COUPLE OF HOURS AT START OF THE TAF. WITH
UNIDIRECTIONAL LOW LEVEL FLOW... COLD AIR ALOFT... AND APRIL
SUNSHINE RESULTING IN LARGE LOW LEVEL LAPSE RATES... 30-35KT WEST
WINDS EVIDENT IN LOWER GATES OF WOLCOTT PROFILER WILL MIX DOWN TO
THE SFC ACROSS THE AREA TODAY.

06Z NAM/GFS CONT TO SUGGEST A SGFNT BAND OF PRECIP WILL MOVE INTO
THE REGION TONIGHT NORTH OF A DVLPG WARM FRONT OVER CENTRAL
INDIANA AND AHEAD OF AN APCHG UPR LEVEL JET STREAK OVER THE
PLAINS. GFS HAS HAD BETTER RUN-RUN CONTINUITY THAN THE NAM ON THE
LOCATION OF THIS PRECIP... WITH NAM SLOWLY MIGRATING HEAVY QPF
NORTHWARD WITH EACH SUCCESSIVE RUN. LEANED TOWARD MORE CONSISTENT
GFS SOLUTION WITH RAIN MOVG INTO THE AREA AROUND 06Z AND PER TOP
DOWN PTYPE METHOD TRANSITIONING FAIRLY QUICKLY TO SNOW AT SBN WITH
AVIATION CONDITIONS DETERIORATING TO AT LEAST MVFR AT BOTH
TERMINALS BY THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 414 AM EDT SUN APR 17 2011/

SHORT-TERM...SUNDAY THROUGH MONDAY NIGHT

DEEP/STACKED UPPER LOW...NOW OVER THE NRN GREAT LAKES...WILL FINALLY
GET ITS KICK EWD TODAY. SIGNIFICANT HEIGHT RISES IN THE WAKE OF THIS
UPPER TROUGH WILL LEAD TO A VERY BRIEF BREAK FROM THE WET
WEATHER...ALTHOUGH IT WILL REMAIN WINDY PER A LINGERING TIGHT LOW
LEVEL HEIGHT GRADIENT AND DEEP MIXING TO AROUND 825 HPA. GREATEST
WIND GUSTS ARE ANTICIPATED OVER NORTHEASTERN PORTIONS OF THE
FA...WHERE GUSTS TO 45 MPH ARE POSSIBLE MID MORNING THROUGH MID
AFTERNOON GIVEN LOCAL BUFR MOMENTUM TRANSFER PROGS. OPTED TO ISSUE A
WIND ADVISORY IN THE NE AS THIS DOES MEET CRITERIA AND WORKS BEST
FOR COLLABORATION PURPOSES. OTHERWISE...EXPECT THE STRATO-CU DECK TO
CONTINUE TO LIFT NWD EARLY THIS MORNING...LEAVING PARTLY CLOUDY
SKIES BY LATE MORNING AND THIS AFTERNOON...WITH SOME INCREASE IN
MID/UPPER LEVEL CLOUDS LATE.

WATER VAPOR IMAGERY THIS MORNING IS SHOWING A LEAD SHORTWAVE TROUGH
ACROSS THE NORTHWEST US. THIS FEATURE WILL QUICKLY PROPAGATE EWD
INTO THE SOUTHERN GREAT LAKES BY TONIGHT WITHIN A DEVELOPING NRN
CONUS SEMI ZONAL FLOW. THE LOW LEVEL RESPONSE ASSOCIATED WITH THIS
MID LVL IMPULSE WILL SUPPORT INCREASING ISENTROPIC UPGLIDE ACROSS
THE AREA...ALONG WITH A TIGHTENING LOW LEVEL BAROCLINIC ZONE ACROSS
THE FA. 00Z GFS/NAM XSECTION ANALYSIS REVEALS LOW STATIC STABILITY /
PER -EPV PROGS / ABOVE AN AREA OF SLOPED FRONTOGENESIS...MAXIMIZED
IN THE 85-7H LAYER ACROSS THE NRN TWO THIRDS OF THE FA. THIS...AND
EXPECTED RIGHT ENTRANCE REGION UPPER JET SUPPORT...LENDS CREDENCE
FOR A RATHER VIGOROUS FRONTAL CIRCULATION OVER THE FA AND AN
INCREASE IN POPS. HOWEVER...TOUGH TO PINPOINT EXACTLY WHERE THIS
BAND WILL SET UP AS IT SHOULD BE RELATIVELY NARROW GIVEN LIMITED
MOISTURE ADVECTION. OPTED FOR LIKELY POPS FOR NOW...HIGHEST 06-12Z
WHICH MATCHES UP BETTER WITH SLOWER SOLUTIONS GIVEN INITIAL DRY ENE
LOW LEVEL FEED. NEXT CONCERN IS PTYPE. 00Z MODEL THERMAL PROFILES
ARE GENERALLY SUPPORTIVE OF PRECIP BEGINNING AS RAIN AND THEN
RAPIDLY CHANGING OVER TO SNOW ON THE NRN FRINGE OF THE BAND
OVERNIGHT PER WET BULB AFFECTS/EVAPORATIVE COOLING. BEST CHANCES FOR
A CHANGEOVER TO SNOW APPEAR TO BE ALONG/NORTH OF HIGHWAY 6 AT THIS
TIME. HAVE 1-3 INCHES OF SNOW IN THE GRIDS IN THE
COLDWATER/HILLSDALE/ANGOLA AREAS...WITH LOCALLY HIGHER AMOUNTS NOT
OUT OF THE QUESTION.

THE ABOVE MENTIONED BAROCLINIC MID LEVEL WAVE WILL EXIT OFF TO THE
EAST BY MONDAY MORNING...WITH ANY LINGERING PRECIP ENDING ACROSS OUR
EAST BY 15Z MONDAY. FRONT WILL LIKELY BE UNDERGOING FRONTOLYSIS ON
MONDAY BEHIND THIS FEATURE...AND SINK FARTHER SOUTH LEAVING MAINLY
DRY CONDITIONS DURING THE LATE MORNING AND AFTERNOON.
OTHERWISE...LOWERED HIGHS SEVERAL DEGREES ON MONDAY...YET REMAINED
ON THE HIGH SIDE OF GUIDANCE. RAIN AND POTENTIALLY ISO/SCT THUNDER
WILL LIKELY SPREAD INTO THE FA MONDAY NIGHT. BEST CHANCES THIS GO
AROUND APPEAR TO BE ACROSS THE SRN HALF OF THE FA...IN THE VICINITY OF
THE RE-INTENSIFYING LOW LEVEL BAROCLINIC ZONE ASSOCIATED WITH THE
NEXT LEAD SHORTWAVE. RETAINED LIKELY POPS FOR THE ENTIRE CWA AS
PRECIP SHOULD BE MORE WIDESPREAD GIVEN MORE IMPRESSIVE THETA-E
ADVECTION WITH THIS PARTICULAR WAVE. DID BACK OFF A BIT ON THE
THUNDER MENTION GIVEN THE FARTHER SOUTH TREND 18Z/00Z MODEL
GUIDANCE. WITH THIS SRN TREND ALSO LOWERED MONDAY NIGHT LOWS SEVERAL
DEGREES.

LONG TERM...
ANOTHER RATHER STRONG LOW PRESSURE SYSTEM WILL MOVE NE FROM THE
CENTRAL PLAINS TUE TO THE GRTLKS WED... AND TO NEW ENGLAND/QUEBEC
THU. LLJ ADVECTING WARM/MOIST GULF OF MEXICO AIRMASS NEWD AHEAD OF
THIS SYSTEM WILL OVER-RUN A SHARP WARM FRONT AS THE LOW APPROACHES
TUE RESULTING IN SHOWERS/TSTMS. CWA SHOULD SPEND A SHORT PERIOD IN
THE WARM SECTOR LATE TUE/TUE NGT AS THE WARM FRONT MOVES NORTH
ACROSS THE AREA FOLLOWED QUICKLY BY A COLD FRONT FROM THE WEST...
WHICH SHOULD ALSO BE ACCOMPANIED/PRECEDED WITH TSTMS. APPEARS THIS
WILL BE ANOTHER HIGH SHEAR/LOW CAPE SITUATION WITH POTENTIAL FOR SVR
STORMS... ESPECIALLY IF GFS... WHICH WAS SLOWER/STRONGER WITH THE
LOW THAN THE GEFS/GEM/ECMWF... VERIFIES. TIGHT PRESSURE
GRADIENT/CAA/AND STRONG MIXING BEHIND THE DEPARTING LOW ON WED
SHOULD RESULT IN VERY WINDY CONDITIONS...PSBLY REQUIRING AN
ADVISORY.

MODELS HAVE TRENDED A LITTLE SLOWER WITH WARM FRONT MOVING INTO OUR
AREA TUE SO ADJUSTED HIGH TEMPS DOWN SEVERAL DEGREES. LIKELY WILL BE
A NON-DIURNAL TREND TUE NIGHT/WED AS THE WARM FRONT/CDFNT MOVE
THROUGH THE AREA BUT GIVEN STILL SGFNT TIMING DIFFERENCES AMONG
MODELS HELD OFF ON MAKING THIS ADJUSTMENT.

HIGH PRESSURE AND COOLER/DRIER AIRMASS WILL ENGULF THE AREA BY THU
RESULTING IN FAIR WX AND BLO NORMAL TEMPS. ANOTHER LOW PRESSURE
SYSTEM EXPECTED TO FOLLOW A SIMILAR...ALBEIT SLIGHTLY MORE SOUTHERLY
TRACK ACROSS THE AREA LATE WEEK BRINGING MORE SHOWERS AND A CHC OF
TSTMS TO THE CWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR INZ007.

MI...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR MIZ079>081.

OH...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EDT THIS EVENING
     FOR OHZ001-002-004-005-016.

LM...GALE WARNING UNTIL 11 AM EDT THIS MORNING FOR LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...JT
AVIATION...JT
Hazardous weather outlook, Apr 17, 5:37 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT SUN APR 17 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-180945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT SUN APR 17 2011 /437 AM CDT SUN APR 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY EAST OF A STURGIS TO DEFIANCE
LINE. ONE TO THREE INCHES OF SNOW IS EXPECTED OVER SOUTHERN
MICHIGAN LATE TONIGHT... WITH LESSER ACCUMULATIONS SOUTH TO AROUND
ROUTE 6 IN INDIANA AND OHIO. THE SNOW MAY CAUSE SLICK ROADS IN
THIS PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY NIGHT THROUGH WEDNESDAY
MORNING. SOME OF THE STORMS DURING THIS PERIOD COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS IS TUESDAY AFTERNOON AND TUESDAY NIGHT. VERY WINDY
CONDITIONS ARE EXPECTED THROUGHOUT THE AREA ON WEDNESDAY. THERE
IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND TUESDAY
NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-180945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
537 AM EDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THIS MORNING. A SMALL CRAFT ADVISORY
WILL LIKELY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND TUESDAY NIGHT...
SOME COULD BE SEVERE. STRONG WINDS AND HIGH WAVES WILL LIKELY
CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT WEDNESDAY. THERE IS A
CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:14 AM EDTWind AdvisoryIWXSteuben15 hr
Apr 17, 4:04 PM EDTWinter Weather AdvisoryIWXBranch, Cass, Hillsdale, Saint Joseph18 hr

Nearby

Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.